Question about MTF hormones

  • Creator
    Topic
  • #91294
    Michelle M
    Participant

    Hello,

    I’m 47 and just starting my MTF journey and had a question about going on hormones.

    You read so much stuff on the internet but I want to ask females on here. I’m 47 and was wondering at my age what are some of the biggest side affects you’ve experienced being on hormones? Are they just as safe at 47 as they are at 37 or 50 etc?

    1 user thanked author for this post.
Viewing 4 reply threads
  • Author
    Replies
    • #91313
      Jamie Harris
      SILVER

      Hello, been on HRT for 16 months. I started at age 63. I will just mention negative side effects. Breast tenderness is actually a positive side affect. If your breast are tender they are growing.

      Spiro-It is a diuretic and we use a side affect of it to lower Testosterone. It lowers blood pressure and it is processed in the kidneys.  So you have to have good kidney function and blood pressure that is not hypostatic (low blood pressure).  It works for most and the worst side affect is usually going to pee every hour; some less often. If you cannot use Spiro you have to have the testicles removed.

      Estradiol – Patches, pills, or injections.  It has the potential for several negative side affects. Deep vein thrombosis (DVT) (thrombosis-blood clot) may be a problem if you have other risk factors. If you get a DVT you have the potential of having a pulmonary embolism.  Age, vein issues, estrogen and other items are risk factors. Sometimes Estradiol is blamed for a loss of muscle and fatigue. I did not have a loss of muscle strength but I experienced fatigue which was finally determined to be because Estradiol lowered my thyroid level. So the endocrinologist may monitor your thyroid level along with Estrogen level.

      I had a DVT and it caused my lower left leg to swell and I had to keep it elevated several days until the blood thinner kicked in. The best blood thinner is Eliquis but it is expensive if you don’t have insurance and you will have to continue to take it.  Taking Eliquis is not a bit deal; I have been told that it is the most prescribed medication in the country.  The safest medication version is considered to be patches because it administers a continual dose and has less peaks.

      The dose of both medications is determined through trial and error. You will have blood test before a dose is prescribed and then usually every 3 months.

      Some primary care doctors can prescribe the medications but endocrinologist are the usual ones that have the experience to do it right.

      Some trans girls take Progesterone but it is not prescribed often any more. Supposedly it allowed the breast to be rounder but the only ones that I know that take it are those girls that have been on HRT for a long time.

       

      1 user thanked author for this post.
      • #91315

        Thank you so much. That’s a lot of good information.   I just wanted to make sure there was no serious side affects. The basic ones I had read about.  Fortunately I have some really good insurance with my company that’s zero deductible except for small copay. So I have a lot of options for picking good doctors.    As excited as I am I value my health and definite want to follow whatever plan the doctors tell me.

        • #91318
          Jamie Harris
          SILVER

          Hormones are powerful agents. You will have to work with your doctor to get the best results. If you only see the doctor every three months a lot of the day to day results are up to you to work out.  For example if you have been on Estradiol for several months and you have not developed breast tenderness then probably your dose is too low.

          If you feel your mental health is erratic and has not smoothed out after approx 3 weeks on Estradiol then your dose may be too low.

          If you start developing a pain in your lower legs and what seems like a hard knot then you may have vein issues and you need to let your doctor lower your dose.  Females also have Testosterone in their system and so you do not want to lower  yours to zero with Spiro.

          After I had a vasectomy 15 years ago my Testosterone went to a very low level; below the level even for females. The doctor gave me a prescription for Spiro that I do not take because when I do I have no detectable testosterone in my system and I feel asexual which for me is negative. I want to feel like a female and not just nothing at all. That is not a normal side affect with a vasectomy but I wanted to use it as an example.

          So my point is only you know your body. Stay in tune with it and prompt your physician to get you the meds that you need to give you the best results. In 16 months I went from a 44A to a 44D. Though not normal for the girls to grow that fast I have no complaints. At that rate when I retire in 21 months it will be a 44K. I do not want to go beyond that so if it seems they are still growing then I will probably lower my Estradiol dose.

          • #91319

            I know my body pretty well and the fact that I have amazing insurance if I feel something is t right I call right away.   I’m in pretty good health. A little over weight but nothing major.  I drink on occasion but do not smoke or use any drugs at all whatsoever.  I would be happy with breasts big enough to see that I have them.  Maybe down the road one day I would do a breast augmentation.   As far as emotional I feel like I already think like a female a lot of times.  I like to shop and decorate.  I can be indecisive at times too lol. So to me any emotions that are in line with females the estrogen would give would be welcome.

    • #91308

      Thank you for the input.  It was nice to hear some real input.  I’m excited but was just nervous.  I know when you get into your late 40’s and older there’s more risk with things.

    • #91304

      Hi, Michelle.  I’m 68, and started HRT the first week of September this year.  Considering that I am an HRT “noobie”, my experience is limited.  I’m sure some other women will respond also.

      I have seen results from the meds, and all are what  my doctor and therapist said I should expect.  This includes some beginning  breast development, some changes in skin texture especially on my face (less oily, shrinking pores, some softening.  It seems like body hair is growing slower.  I find myself having more intense emotions at unexpected times and for unexpected reasons.

      I haven’t had any noticeable side effects.  There is significant discomfort in my breasts; very tender, and sometimes flashes of pain if there is sudden pressure (for example, if my fur baby plops her head on my chest suddenly).  My doctor also told me to expect this for awhile.   T levels are down significantly, so sexual response is physically different.  At my last doctor’s appointment a month ago, she told me I was might on schedule and progressing well.

      I don’t really know if my experience is typical or not.  I do know that I glad to have a doctor and therapist that engage and talk with me about expectations, and that they listen!   I wish you well on your journey, and hope you enjoy the ride.

      Peace and love.      Carly

    • #91303

      I’m not on them yet, but I sure hope that they are safe, as I’m in my 60’s. I do have several friends in their 50’s to 70’s that are on HRT, and they all seem to be doing well.

      • #91326
        Jamie Harris
        SILVER

        I have one trans friend that started HRT when she was 72, and had no issues so with age there are additional concerns but nothing overwhelming.

        Age is a risk factor for causing a DVT when taking Estradiol, so it has to be managed.

        2 users thanked author for this post.
        • #91331

          Wow that’s so crazy to think about in the sense I’m 47. I wish I was at this point at 27  Good for her

          1 user thanked author for this post.
          • #91585

            I feel the same.

            I was wondering if I was “too late” but hearing all these stories from people my age and older makes me feel a lot better about finally taking control of the situation.

            Thanks all for sharing.

            1 user thanked author for this post.
    • #91295
      DeeAnn Hopings
      AMBASSADOR

      Lots of experience here, but not from me. Hopefully someone will be along soon…

Viewing 4 reply threads
  • You must be logged in to reply to this topic.

©2021 Transgender Heaven | Privacy | Terms of Service | Contact Vanessa | Affiliate

Subscribe To Our Newsletter

Subscribe To Our Newsletter

Join our mailing list to receive the latest news and updates from Transgender Heaven.

You have Successfully Subscribed!

Log in with your credentials

or    

Forgot your details?

Create Account

If you don't see the captcha above please disable ad and tracking blockers and reload the page.